Alert archive / Kansas / Dense Fog Advisories in 2016

Dense Fog Advisory 21, NWS Wichita, KS

December 25, 2016Lincoln County, Kansas

NWS Wichita, KS issued this dense fog advisory at Dec 25, 2016, 9:05 AM CST for Lincoln County, Kansas. It was in force for 55 min.

The area

The counties it named.

The facts

Issued
Dec 25, 2016, 9:05 AM CST (15:05 UTC)
Expired
Dec 25, 2016, 10:00 AM CST
In force
55 min
Issued by
NWS Wichita, KS

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 15:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2016-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 152 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2016-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 477 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
152 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
565 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
477 m²/s²
0-3 km storm-relative helicity
492 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

594 
WWUS73 KICT 251505
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
905 AM CST SUN DEC 25 2016

...DENSE FOG WILL CONTINUE EARLY THIS MORNING... ...STRONG AND
GUSTY SOUTH TO SOUTHWEST WINDS LATER TODAY...

KSZ033-252300-
/O.EXP.KICT.FG.Y.0020.000000T0000Z-161225T1500Z/
/O.NEW.KICT.FG.Y.0021.161225T1505Z-161225T1600Z/
/O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/
LINCOLN-
INCLUDING THE CITIES OF...LINCOLN...SYLVAN GROVE
905 AM CST SUN DEC 25 2016

...DENSE FOG ADVISORY IN EFFECT UNTIL 10 AM CST THIS MORNING...
...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A DENSE FOG
ADVISORY...WHICH IS IN EFFECT UNTIL 10 AM CST THIS MORNING.

* VISIBILITIES...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...DENSE FOG WILL CONTINUE UNTIL MID-MORNING. SOUTH 
  WINDS WILL INCREASE BY MID TO LATE MORNING WITH SOME OF THE 
  STRONGEST GUSTS EXPECTED THIS AFTERNOON.

* IMPACTS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH 
  WILL CAUSE HAZARDOUS DRIVING CONDITIONS. THE STRONG SOUTH 
  WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE 
  VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A DENSE FOG ADVISORY MEANS VISIBILITIES WILL FREQUENTLY BE 
REDUCED TO LESS THAN ONE QUARTER MILE. IF DRIVING...SLOW DOWN.
USE YOUR HEADLIGHTS AND LEAVE PLENTY OF DISTANCE AHEAD OF YOU.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-048-049-252300-
/O.EXP.KICT.FG.Y.0020.000000T0000Z-161225T1500Z/
/O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/
RUSSELL-ELLSWORTH-SALINE-
INCLUDING THE CITIES OF...RUSSELL...ELLSWORTH...WILSON...SALINA
905 AM CST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...
...DENSE FOG ADVISORY HAS EXPIRED...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL INCREASE BY MID TO LATE MORNING WITH
  SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON.

* IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT
  TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST ORIENTED
  ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH 
 WILL CAUSE HAZARDOUS DRIVING CONDITIONS.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ047-050>053-067>069-082-083-091>093-252300-
/O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/
BARTON-RICE-MCPHERSON-MARION-CHASE-RENO-HARVEY-BUTLER-KINGMAN-
SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...GREAT BEND...LYONS...STERLING...
MCPHERSON...HILLSBORO...MARION...PEABODY...COTTONWOOD FALLS...
STRONG CITY...HUTCHINSON...NEWTON...EL DORADO...AUGUSTA...
ANDOVER...ROSE HILL...KINGMAN...DERBY...HAYSVILLE...BEL AIRE...
PARK CITY...VALLEY CENTER...WICHITA...ANTHONY...HARPER...ATTICA...
WELLINGTON...WINFIELD...ARKANSAS CITY
905 AM CST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL INCREASE BY MID TO LATE MORNING WITH 
  SOME OF THE STRONGEST GUSTS EXPECTED THIS AFTERNOON.

* IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT 
  TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST-WEST 
  ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
1 follow-up statement
305 
WWUS73 KICT 251600
NPWICT

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WICHITA KS
1000 AM CST SUN DEC 25 2016

KSZ033-252300-
/O.EXP.KICT.FG.Y.0021.000000T0000Z-161225T1600Z/
/O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/
LINCOLN-
INCLUDING THE CITIES OF...LINCOLN...SYLVAN GROVE
1000 AM CST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...
...DENSE FOG ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL INCREASE THIS MORNING WITH SOME OF
  THE STRONGEST GUSTS EXPECTED THIS AFTERNOON.

* IMPACTS...FOR THE DENSE FOG INCLUDE REDUCED VISIBILITIES WHICH 
  WILL CAUSE HAZARDOUS DRIVING CONDITIONS. THE STRONG SOUTH 
  WINDS LATER TODAY WILL IMPACT TRAVEL...ESPECIALLY HIGH PROFILE 
  VEHICLES ON EAST-WEST ORIENTED ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

KSZ032-047>053-067>069-082-083-091>093-252300-
/O.CON.KICT.WI.Y.0025.000000T0000Z-161225T2300Z/
RUSSELL-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-RENO-
HARVEY-BUTLER-KINGMAN-SEDGWICK-HARPER-SUMNER-COWLEY-
INCLUDING THE CITIES OF...RUSSELL...GREAT BEND...ELLSWORTH...
WILSON...SALINA...LYONS...STERLING...MCPHERSON...HILLSBORO...
MARION...PEABODY...COTTONWOOD FALLS...STRONG CITY...HUTCHINSON...
NEWTON...EL DORADO...AUGUSTA...ANDOVER...ROSE HILL...KINGMAN...
DERBY...HAYSVILLE...BEL AIRE...PARK CITY...VALLEY CENTER...
WICHITA...ANTHONY...HARPER...ATTICA...WELLINGTON...WINFIELD...
ARKANSAS CITY
1000 AM CST SUN DEC 25 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON...

* WINDS...SOUTH 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING...SOUTH WINDS WILL INCREASE THIS MORNING WITH SOME OF
  THE STRONGEST GUSTS EXPECTED THIS AFTERNOON.

* IMPACTS...THE STRONG SOUTH WINDS LATER TODAY WILL IMPACT
  TRAVEL...ESPECIALLY HIGH PROFILE VEHICLES ON EAST WEST ORIENTED
  ROADS AND HIGHWAYS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH
AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED.  WINDS THIS STRONG
CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this dense fog advisory went out at Dec 25, 5:45 AM CST, 3 hours 20 minutes earlier.

Area forecast discussion, Dec 25, 5:45 AM CST, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
545 AM CST Sun Dec 25 2016

.SHORT TERM...(Today through Tuesday night)
Issued at 322 AM CST Sun Dec 25 2016

Today:
Early this morning scattered light showers developed just north of
a warm front that is draped across Northern OK. Fog is dissipating
across Southeast KS but across most of Central & South-Central KS
widespread fog is still reducing visibilities to 1/2 mile or less.

Today remains by far the most active period of the forecast. A deep
negatively-tilted upper-deck trof that has been discussed for about
a week is still expected to undergo rapid cyclogenesis as it surges
northeast from AZ & NM to the Nebraska/SD border. With an equally
intense surface cyclone situated over Eastern CO, the lower-deck
southwest flow will increase considerably to not only scour the fog
but enable richer moisture to continue surging further into the
Central Plains. Instability is lacking but the deep-layer shear is
STRONG. As the vicious cyclone crosses the Nebraska/SD border this
afternoon, a Pacific cold front will surge east/southeast into KS.
A line of thunderstorms will erupt along the front and with the
deep, very strong shear becoming almost unidirectional, severe
thunderstorms are likely along the front with damaging winds by far
the greatest threat. With the rapid eastward surging front, the
thunderstorms should vacate Southeast KS early this evening. The
strong lower deck moisture advection should offset the strong
southwest winds to prevent the grassland fire danger from venturing
into "Extreme Country". The strong, south-southwest winds have
prompted a Wind Advisory for Central & South-Central KS that'll be
in effect from 9 AM until 5 PM. Record highs are likely in most
areas. The record highs appear at the end of this discussion.

Mon-Tue Night:
Quiet weather slated for all areas as a surface high moves east
into the Great Plains. A 2nd, compact upper-deck shortwave surges
east across KS on Mon but with moisture greatly lacking anticipate
only an increase higher-level cloudiness.

.LONG TERM...(Wednesday through Saturday)
Issued at 322 AM CST Sun Dec 25 2016

Wed-Fri Night:
The remainder of the work-week will be quiet as the Great Plains
will be under a strong W-NW upper-deck regime that'll keep the
neighborhood in a predominantly dry environment.

Next Weekend:
The next chance for any precipitation may arrive on Sat when a
deep upper-deck low should eject a "lead" short wave east
northeast across the Southern Plains. This would of course induce
lower-deck cyclogenesis over the Western Plains that would inject
increasing moisture northeast into KS. For now have assigned a
light rain/light snow mixture to Southeast KS.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 545 AM CST Sun Dec 25 2016

IFR/LIFR cigs and vsbys will gradually improve later this morning,
though only into the MVFR category within an unseasonably warm
and moist airmass. South winds will increase markedly in advance
of a potent storm system. Scattered to numerous showers will occur
ahead of the associated surface dry-line/cold front, which will
sweep east across the area this afternoon. A line of strong to
marginally severe convection is expected along this front. Even
away from any convection south winds will become quite strong
today, in the wake of the front as well, as deep mixing will
occur in the drier airmass after the frontal passage. VFR
conditions are expected behind the front this evening into tonight
with winds gradually diminishing.

KED

&&

.CLIMATE...
Issued at 322 AM CST Sun Dec 25 2016

Christmas Day Record Highs:

Wichita: 65 In 1960
Salina:  69 In 1922
Chanute: 71 iN 1922
Russell: 75 In 1950

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    65  32  50  26 /  70   0   0   0
Hutchinson      65  30  48  24 /  70   0   0   0
Newton          63  31  47  27 /  80  10   0   0
ElDorado        65  33  49  27 /  70  10   0   0
Winfield-KWLD   66  34  52  27 /  70  10   0   0
Russell         61  25  46  22 /  80   0   0   0
Great Bend      60  26  46  22 /  80   0   0   0
Salina          66  29  47  24 /  70   0   0   0
McPherson       65  29  47  24 /  70   0   0   0
Coffeyville     69  39  55  28 /  70  40   0   0
Chanute         68  37  52  27 /  70  30   0   0
Iola            68  36  51  27 /  70  40   0   0
Parsons-KPPF    68  38  54  27 /  70  40   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 9 AM CST this morning for KSZ032-033-
047>053-067>069-082-083-091>093.

Wind Advisory from 9 AM this morning to 5 PM CST this afternoon
for KSZ032-033-047>053-067>069-082-083-091>093.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...KED
CLIMATE...EPS
Hazardous weather outlook, Dec 25, 7:01 AM CST, 2 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
701 AM CST SUN DEC 25 2016

KSZ032-033-047>053-067>072-082-083-091>096-098>100-261315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
701 AM CST SUN DEC 25 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS,
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

AREAS OF DENSE FOG WILL LINGER ACROSS PARTS OF CENTRAL AND SOUTH
CENTRAL KANSAS UNTIL MID-MORNING. PLEASE REFER TO THE DENSE FOG
ADVISORY FOR DETAILS.

STRONG SOUTH WINDS ARE EXPECTED LATER THIS MORNING AND THROUGH THE
AFTERNOON FOR LOCATIONS GENERALLY ALONG AND WEST OF THE KANSAS
TURNPIKE. PLEASE REFER TO THE WIND ADVISORY FOR DETAILS.

A FAST-MOVING LINE OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO SWEEP ACROSS THE AREA. THESE THUNDERSTORMS WILL BE CAPABLE OF
PRODUCING DAMAGING WINDS OF 60 TO 70 MPH. THE LINE OF STORMS WILL
AFFECT LOCATIONS GENERALLY WEST OF INTERSTATE 135 BETWEEN 9 AM
AND NOON...BETWEEN INTERSTATE 135 AND THE FLINT HILLS BETWEEN NOON
AND 3 PM...AND FAR EASTERN KANSAS BETWEEN 3 AND 6PM.

A VERY HIGH GRASSLAND FIRE DANGER IS ALSO LIKELY IN ALL AREAS
TODAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A MIXTURE OF LIGHT RAIN AND LIGHT SNOW IS POSSIBLE IN SOUTHEAST
KANSAS NEXT SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE FROM LATE MORNING INTO THE
AFTERNOON FOR LOCATIONS GENERALLY WEST OF THE KANSAS TURNPIKE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT:
HTTP://WEATHER.GOV/WICHITA/HWO/

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 2:15 AM CSTWind AdvisoryICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more16 hr
Dec 25, 11:21 AM CSTSpecial Weather StatementICTBarton, Russell54 min
Dec 25, 11:59 AM CSTSpecial Weather StatementICTEllsworth, Lincoln, Reno, Rice61 min
Dec 25, 12:18 PM CSTSpecial Weather StatementICTHarper, Kingman57 min
Dec 25, 12:22 PM CSTSevere Thunderstorm WarningICTEllsworth, Lincoln, McPherson, Rice, Saline37 min
Dec 25, 12:59 PM CSTSpecial Weather StatementICTHarvey, McPherson, Saline, Sedgwick61 min
Dec 25, 1:46 PM CSTSpecial Weather StatementICTButler, Cowley, Marion59 min
Dec 25, 2:30 PM CSTSpecial Weather StatementICTChase, Cowley60 min
Dec 25, 3:26 PM CSTSpecial Weather StatementICTChautauqua, Elk, Greenwood64 min

Nearby

Dense Fog Advisories in Kansas, 2016Every dense fog advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.